Article Text

PDF

Exacerbation of postural tremor with emergence of parkinsonism after treatment with neuroleptic drugs.
  1. E D Playford,
  2. T C Britton,
  3. P D Thompson,
  4. D J Brooks,
  5. L J Findley,
  6. C D Marsden
  1. MRC Cyclotron Unit, Hammersmith Hospital, London, UK.

    Abstract

    Neuroleptic medication in three patients with prior isolated postural arm tremor led to a conspicuous deterioration; the postural tremor increased in amplitude, tremor appeared at rest, and other signs of mild parkinsonism developed. Withdrawal of neuroleptic drugs led to improvement in tremor and disappearance of parkinsonism. Positron emission tomography showed no reduction in uptake of [18F]dopa into nigrostriatal terminals suggesting that these patients did not have Parkinson's disease. Neuroleptic drugs can convert postural essential arm tremor into that characteristic of Parkinson's disease in patients with no evident nigrostriatal lesion.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.